Pennsylvania, 2002Damaging Wind in Pennsylvania, July 23, 2002
July 23, 2002 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 8:15 AM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 23, 8:15 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EDT TUE JUL 23 2002
QUICK UPDATE TO ACCOUNT FOR CLOUD/TEMP OBSERVATIONS. NEW GUIDANCE
FROM SPC HAS A LARGER PART OF CWA IN SLIGHT RISK SO WILL TINT
WORDING TOWARDS STRONG STORMS FOR CENTRAL AREAS AS WELL. NO CHANGES
LATER PERIODS.
DIRIENZO
...PREVIOUS AFD...
AS OF 08Z...REGIONAL RADAR SHOWING A BROKEN LINE OF SHOWERS AND
STORMS WITH CDFRONT CROSSING LK ERIE. EXPECT RADAR TO FILL IN LATER
TODAY AS FRONT MOVES INTO VERY WARM AND UNSTABLE AIRMASS OVER
CENTRAL PA. DWPTS ALREADY NEAR 70F AND IR IMAGERY SUGGESTS A GOOD
DEAL OF MORNING SUNSHINE FOR EASTERN SECTIONS...WHICH SHOULD PUSH
TEMPS OVER 90F ONCE AGAIN FROM MDT SOUTH. INSTABILITY APPEARS GREAT
ENOUGH FOR ISOLATED SVR TODAY. HOWEVER...BIGGER THREAT MAY BE
LOCALLY HEAVY RAINFALL...DUE TO HIGH PRECIPITABLE WATER VALUES AND
WEAK MID-UPPER LVL FLOW.
FRONT SAGS SOUTH TONIGHT...BRINGING AND END TO SHOWERS/STORMS IN THE
SOUTH...AND CLEARING SKIES FURTHER NORTH. SFC HIGH PRES THEN PASSES
TO OUR NORTH FOR MID WEEK...BRINGING CLEARING AND DRIER CONDITIONS
TO PA...WHILE HEAT AND HUMIDITY REMAIN JUST TO THE SOUTH. MODEL
ENSEMBLE DATA SUGGESTING A CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY
AS WAVE OF LOW PRES RIDES EASTWARD ALONG FRONT...STILL LYING JUST TO
OUR SOUTH ACROSS N VIRGINIA.
MED RANGE ENSEMBLE DATA SUGGESTS WARM AND HUMID WX RETURNS OVER THE
WEEKEND WITH SW FLOW AND 850 TEMPS BACK TO ARND 17C.
.CTP...SPS FOR POSSIBLE SEVERE STORMS LOWER SUSQ VALLEY.
FITZGERALD
In the hours before
Special weather statement, Jul 23, 10:33 AM EST, 1 hour 47 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-232230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1133 AM EDT TUE JUL 23 2002
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MOST OF CENTRAL PENNSYLVANIA AND ADJACENT PORTIONS OF
THE SUSQUEHANNA VALLEY.
A STRONG COLD FRONT...MOVING THROUGH EXTREME NORTHWEST PENNSYLVANIA
AT NOON WILL PUSH INTO SOUTHEASTERN PENNSYLVANIA THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL STRENGTHEN ALONG AND AHEAD OF THE
FRONT IN THE HOT AND HUMID AIRMASS...AND SOME OF THESE STORMS COULD
BECOME SEVERE. THE GREATEST RISK FOR LOCALIZED DAMAGING WIND GUSTS
AROUND 60 MPH...AND HAIL IS BETWEEN THE HOURS OF 2 PM AND 5 PM
ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AND FROM 4 TO 8 PM
OVER THE CENTRAL AND LOWER SUSQUEHANNA VALLEY.
ANOTHER CONCERN WILL BE LOCALLY VERY HEAVY RAINFALL AMOUNTS...SINCE
THE THUNDERSTORMS WILL BE RATHER SLOW MOVING. SIGNIFICANT PONDING
AND PERHAPS MINOR FLOODING OF SMALL STREAMS AND CREEKS COULD
OCCUR...ESPECIALLY WHERE SEVERAL STORMS MOVE OVER THE SAME AREA AND
DUMP UP TO 2 INCHES WITHIN AN HOUR OR SO. .
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAMBERT/MCPHEE
Special weather statement, Jul 23, 11:33 AM EST, 47 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-232300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 PM EDT TUE JUL 23 2002
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
MONTOUR... YORK... SOMERSET... FRANKLIN... LANCASTER...
CUMBERLAND... BEDFORD... LEBANON... DAUPHIN... PERRY... JUNIATA...
HUNTINGDON... BLAIR... MIFFLIN... SNYDER... SCHUYLKILL... CENTRE...
CLINTON... LYCOMING... FULTON... NORTHUMBERLAND... CLEARFIELD...
COLUMBIA... CAMBRIA... ADAMS... SULLIVAN AND UNION.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Thunderstorm Wind, Clearfield
- When
- July 23, 12:20 PM EST
- Where
- Clearfield County, 10 mi SE of Curwensville
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.867, -78.383
Trees and power poles were reported down 10 miles southeast of Curwensville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 23, 20021 death · 1 injured · 1 event
- Rip Current in North Carolina, July 23, 20021 death · 1 event
- Heat in California, July 23, 20021 death · 1 event
- Tornado and Damaging Winds in Massachusetts, July 23, 2002$684,000 · F1 · 17 events
- Flooding and Hail in Georgia, July 23, 2002$1.0 million · 1.75 in hail · 15 events
- Damaging Winds and Lightning Strikes in Maine, July 23, 2002$450,000 · 50 kt wind · 10 events
- Flash Flood in Alaska, July 23, 2002$450,000 · 1 event
- Flash Flood in Colorado, July 23, 2002$400,000 · 1 event
- Dust Storm and Damaging Winds in Arizona, July 23, 20021 injured · $200,000 · 59 kt wind · 3 events
- Damaging Winds in New York, July 23, 2002$130,000 · 12 events
- Damaging Wind in Tennessee, July 23, 20023 injured · $40,000 · 1 event
- Lightning Strike in Alabama, July 23, 2002$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304716.